Amoxycillin and Me

About ten years ago I had a sore throat that wouldn’t go away after a month and a half. So I went to the doctor and she prescribed amoxycillin. It’s a particular form of the cillins, like penicillin. Before that I never had had a problem with penicillin but also hadn’t had any in years.

I proceeded to take the medication and a few days later when friends were visiting I was feeling feverish and having trouble breathing. That eventually passed a day later but I started to break out in a rash. The rash proceeded to hives, which proceeded to cover my entire body.

I went to the doctor and for whatever reason she thought I had the Australian flu, a particular virulent version going around that year. I continued to take the medication. I now was itching head to foot, slathering myself in calamine and welting up. I couldn’t brush my teeth or hair, wash my face, touch any part of my body without giant welts forming. I was a mess and scared.

The Thursday night (everything had started the previous Saturday/Sunday) I could feel welts in my throat and on my gums. I asked a friend to call me in the morning because I was afraid I wouldn’t wake up. In the morning, luckily I did, but things were not getting better. I called my doctor’s and burst into tears. I went in (the third visit that week) and she gave me an epinephrine shot. Unfortunately I overreact to epinephrine with racing heart, numbness and tunnel vision so she could only give me half a shot.

The shot worked for about a half and hour and then everything continued, so I went back in that afternoon. My doctor sent me over (rushed me in) to the dermatologist’s who asked me about five questions and said I was having a severe drug reaction. He put be on one drug to stop the itching and prednisone to stop the hives and welts.

The problem with the anti-itch drug was that it makes one eat and crave carbohydrates more. The problem with prednisone, a steroid, is that it puts weight on you. Because prednisone takes over for one’s adrenal glands a person cannot quit it right out. Doses must be tapered down so that the adrenal function comes back on. People can die from stopping prednisone cold turkey or screw their adrenaly systems permanently.

It took three weeks for my symptoms to go away. In the process of taking the prednisone I put on 40 pounds in a month, became very round and puffy and grew sideburns. My face was as round as the moon and I got something like zits but closer to cysts on my body. My nails grew longer and straighter than they ever had done and the stuff kept me out of the hospital. It gave me an appreciation for asthmatics who must use prednisone to breathe and the weight problems they must then deal with.

It took about 6 weeks to two months to be tapered off of the drugs. And once off I lost all the weight relatively fast. I also did a four-day juice fast as soon as the drugs were gone. Growing up with an eating disorder had left its mark and the way I was eating while on prednisone scared me. Luckily the eating disorder didn’t resurface.

Unfortunately I was left with some long term and permanent affects of prednisone and amoxycillin. I can no longer take any of the cillins for fear of an adverse reaction. I’ve run into other people who have had severe reactions from amoxycillin and I would caution against it. It contributed directly to the illness of my cat and subsequently his death months later. He had a persistent ear infection and the drug nearly killed him. I stopped it because he wasn’t eating or drinking and was vomiting. I forced water into him but his kidneys were damaged and six months later my very robust cat was dead from cancer. There is no proof that the cancer came from the amoxycillin but he never fully recovered from the amoxycillin.

Prednisone also permanently changed me. My hair had always been bone straight like the rest of my family’s. Now it has a medium wave throughout. I have spots on my body where there had been cysts from the prednisone and they will swell up from time to time. I had, before prednisone, been sensitive to dairy, couldn’t eat oats or lentils, and couldn’t drink grape juice. That was it.

Afterwards, I began to develop itchy red patches on my face, neck and arms. Eventually I had to go to my doctor about this and she sent me to an allergist who was a research doctor. This doctor told me that many food allergies cannot be tested with just the scratch test because if you’re affected by eating, surface areas do not accurately reflect this. I tried a few different diets and we found that I was reacting to foods that contained histamines. So those old cysts would swell up when I had too much and eczema would develop (which is now a chronic condition for me).

Some foods that contain natural histamines are: citrus fruits, all seafood, caffeine, dairy (cheeses, milk, cream, etc.) including whey, casein, milk solids and lactose, eggs, tomatoes, eggplant, pumpkin, spinach, vinegars and fermented foods, alcohols, preservatives such as sodium benzoate, sulphites, sulphates, tartrazine, prepared meats like bacon, salami, sausages, soy and red beans. There may be a few other categories but those are what I remember off the top of my head. And you can be sensitve to some but not all.

The elimination and testing period are long and tedious and I could never stay on it long enough to test everything. But some foods became self evident, such as when I eat vinegar or an orange and get itchy immediately, breaking out in a rash and possibly suffer from diarrhea. I may welt if the citrus touches my skin. I’ll get eczema as well. I’m not just sensitive to dairy now but will bloat, get stomach aches, bags and dark circles under my eyes, and break out–a full allergy.

And in the past year, my once hugely annoying eczema has progressed into rosacea but I’ll talk about that another day. Needless to say this is a cautionary tale about amoxycillin and prednisone and just some fo the things that can go wrong.

Advertisements

1 Comment

Filed under drugs, health care, life, people, science

One response to “Amoxycillin and Me

  1. Oh God!! amoxycillin is so dangerous, but it is nice that you get out of it. Now as you are allergic to tones of food, be careful and take good care.

    Waiting for another interesting post…

    Thanks
    Oliver

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s